Alert archive / North Carolina / Ice Storm Warnings in 2008
Ice Storm Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this ice storm warning at Feb 21, 2008, 3:48 PM EST for 5 counties in North Carolina; 4 counties in Virginia. It took effect at Feb 21, 2008, 6:00 PM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2008, 3:48 PM EST (20:48 UTC)
- In effect from
- Feb 21, 2008, 6:00 PM EST
- Expired
- Feb 21, 2008, 10:27 PM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KRNK 212048 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EST THU FEB 21 2008 ...WINTRY MIX EXPECTED TONIGHT INTO FRIDAY... .AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE GULF COAST STATES TONIGHT. AS IT DOES...MOISTURE ASSOCIATED WITH IT WILL STREAM INTO OUR AREA. A GENERAL TRANSITION OF SNOW AND SLEET...TO SLEET AND FREEZING RAIN...TO FREEZING RAIN AND RAIN IS EXPECTED OVER OUR REGION. AN INCH OR TWO OF A SNOW/SLEET MIXTURE IS EXPECTED ON AVERAGE...WITH FREEZING RAIN AMOUNTS MAINLY UNDER ONE QUARTER OF AN INCH. FREEZING RAIN AMOUNTS OF A QUARTER INCH OR MORE ARE POSSIBLE OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA NORTH ALONG THE CREST OF THE BLUE RIDGE TO JUST SOUTH OF ROANOKE VIRGINIA. THE WINTRY MIX IS EXPECTED TO CONCLUDE BY FRIDAY AFTERNOON WHEN TEMPERATURES WILL BE WARM ENOUGH FOR THE PRECIPITATION TO BE RAIN. NCZ001>003-018-019-VAZ016-017-032-220500- /O.UPG.KRNK.WS.A.0003.080221T2300Z-080222T1700Z/ /O.NEW.KRNK.IS.W.0002.080221T2300Z-080222T1700Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...GALAX...FLOYD...STUART 348 PM EST THU FEB 21 2008 ...ICE STORM WARNING IN EFFECT UNTIL 12 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED AN ICE STORM WARNING...WHICH IS IN EFFECT UNTIL 12 PM EST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. FREEZING RAIN WILL DEVELOP OVER THE AREA TONIGHT AND CONTINUE INTO EARLY FRIDAY MORNING. THE FREEZING RAIN MAY BEGIN AS A BRIEF PERIOD OF SNOW OR SLEET...THEN CHANGE QUICKLY TO FREEZING RAIN AS TEMPERATURES SLIP BELOW FREEZING. A TENTH TO AROUND ONE QUARTER OF AN INCH OF ICING IS LIKELY BY DAYBREAK FRIDAY WITH THE HEAVIEST ICE ACCUMULATION ANTICIPATED ALONG THE BLUE RIDGE PARKWAY FROM TUGGLE GAP IN FLOYD COUNTY VIRGINA...TO BLOWING ROCK NORTH CAROLINA. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND TAKE NECESSARY PRECAUTIONS IF TRAVEL IS NECESSARY. THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4. $$ NCZ004>006-020-VAZ007-009>015-018>020-022>024-033>035-043>047-058- 059-WVZ042>045-220500- /O.CON.KRNK.WW.Y.0003.080221T2300Z-080222T1700Z/ STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD... HINTON...UNION...LEWISBURG 348 PM EST THU FEB 21 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY. AROUND AN INCH OF SNOW AND SLEET IS POSSIBLE TONIGHT BEFORE CHANGING TO FREEZING RAIN. THEN FREEZING RAIN MAY GENERATE A COATING OF ICE UP TO TWO TENTHS OF AN INCH THICK...COATING ELEVATED SURFACES SUCH AS TREES AND POWER LINES. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS...AND USE CAUTION WHILE DRIVING. THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4. $$
3 follow-up statements
000 WWUS41 KRNK 212245 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EST THU FEB 21 2008 ...WINTRY MIX EXPECTED TONIGHT INTO FRIDAY... .AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE GULF COAST STATES TONIGHT. AS IT DOES...MOISTURE ASSOCIATED WITH IT WILL STREAM INTO OUR AREA. A GENERAL TRANSITION OF SNOW AND SLEET...TO SLEET AND FREEZING RAIN...TO FREEZING RAIN AND RAIN IS EXPECTED OVER OUR REGION. AN INCH OR TWO OF A SNOW/SLEET MIXTURE IS EXPECTED ON AVERAGE...WITH FREEZING RAIN AMOUNTS MAINLY UNDER ONE QUARTER OF AN INCH. FREEZING RAIN AMOUNTS OF A QUARTER INCH OR MORE ARE POSSIBLE OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA NORTH ALONG THE CREST OF THE BLUE RIDGE TO JUST SOUTH OF ROANOKE VIRGINIA. THE WINTRY MIX IS EXPECTED TO CONCLUDE BY FRIDAY AFTERNOON WHEN TEMPERATURES WILL BE WARM ENOUGH FOR THE PRECIPITATION TO BE RAIN. NCZ001>003-018-019-VAZ016-017-032-220645- /O.CON.KRNK.IS.W.0002.080221T2300Z-080222T1700Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...GALAX...FLOYD...STUART 545 PM EST THU FEB 21 2008 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY... AN ICE STORM WARNING REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY. FREEZING RAIN WILL DEVELOP OVER THE AREA TONIGHT AND CONTINUE INTO EARLY FRIDAY MORNING. THE FREEZING RAIN MAY BEGIN AS A BRIEF PERIOD OF SNOW OR SLEET...THEN CHANGE QUICKLY TO FREEZING RAIN AS TEMPERATURES SLIP BELOW FREEZING. A TENTH TO AROUND ONE QUARTER OF AN INCH OF ICING IS LIKELY BY DAYBREAK FRIDAY WITH THE HEAVIEST ICE ACCUMULATION ANTICIPATED ALONG THE BLUE RIDGE PARKWAY FROM TUGGLE GAP IN FLOYD COUNTY VIRGINA...TO BLOWING ROCK NORTH CAROLINA. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS... AND TAKE NECESSARY PRECAUTIONS IF TRAVEL IS NECESSARY. THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. $$ NCZ004>006-020-VAZ007-009>015-018>020-022>024-033>035-043>047-058- 059-WVZ042>045-220645- /O.CON.KRNK.WW.Y.0003.080221T2300Z-080222T1700Z/ STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD... HINTON...UNION...LEWISBURG 545 PM EST THU FEB 21 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY. PRECIPITATION WILL OVERSPREAD THE AREA LATE TONIGHT AND LAST THROUGH MUCH OF FRIDAY. AROUND AN INCH OF SNOW AND SLEET IS POSSIBLE TONIGHT BEFORE CHANGING TO FREEZING RAIN. THEN FREEZING RAIN MAY GENERATE A COATING OF ICE UP TO TWO TENTHS OF AN INCH THICK...COATING ELEVATED SURFACES SUCH AS TREES AND POWER LINES. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS...AND USE CAUTION WHILE DRIVING. THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. $$
000 WWUS41 KRNK 220156 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 856 PM EST THU FEB 21 2008 ...WINTRY MIX EXPECTED TONIGHT INTO FRIDAY... .A COMPLEX LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE GULF COAST STATES OVERNIGHT...AND ACROSS THE MID ATLANTIC REGION FRIDAY. AS IT DOES...MOISTURE ASSOCIATED WITH IT WILL STREAM ACROSS OUR AREA...WITH THE BULK OF THE PRECIPITATION LATE TONIGHT AND FRIDAY MORNING. A QUICK TRANSITION FROM SNOW AND SLEET...TO FREEZING RAIN AND RAIN IS EXPECTED. ANY ACCUMULATIONS OF A SNOW/SLEET MIXTURE IS EXPECTED TO BE LEES THAN AN INCH...WHILE ICING FROM FREEZING RAIN WILL BE MAINLY UNDER ONE QUARTER OF AN INCH. FREEZING RAIN AMOUNTS OF A QUARTER INCH OR MORE ARE POSSIBLE OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA NORTH ALONG THE CREST OF THE BLUE RIDGE TO JUST SOUTH OF ROANOKE VIRGINIA. THE WINTRY MIX IS EXPECTED TO CONCLUDE BY FRIDAY AFTERNOON WHEN TEMPERATURES WILL BE WARM ENOUGH FOR THE PRECIPITATION TO BE RAIN. NCZ001>003-018-019-VAZ016-017-032-221000- /O.CON.KRNK.IS.W.0002.000000T0000Z-080222T1700Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...GALAX...FLOYD...STUART 856 PM EST THU FEB 21 2008 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY... AN ICE STORM WARNING REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY. FREEZING RAIN WILL DEVELOP OVER THE AREA TONIGHT AND CONTINUE INTO EARLY FRIDAY MORNING. THE FREEZING RAIN MAY BEGIN AS A BRIEF PERIOD OF SNOW OR SLEET...THEN CHANGE QUICKLY TO FREEZING RAIN AS TEMPERATURES SLIP BELOW FREEZING. A TENTH TO AROUND ONE QUARTER OF AN INCH OF ICING IS LIKELY BY DAYBREAK FRIDAY WITH THE HEAVIEST ICE ACCUMULATION ANTICIPATED ALONG THE BLUE RIDGE PARKWAY FROM TUGGLE GAP IN FLOYD COUNTY VIRGINA...TO BLOWING ROCK NORTH CAROLINA. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS... AND TAKE NECESSARY PRECAUTIONS IF TRAVEL IS NECESSARY. THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. $$ NCZ004>006-020-VAZ007-009>015-018>020-022>024-033>035-043>047-058- 059-WVZ042>045-221000- /O.CON.KRNK.WW.Y.0003.000000T0000Z-080222T1700Z/ STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD... HINTON...UNION...LEWISBURG 856 PM EST THU FEB 21 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY. PATCHY LIGHT WINTERY PRECIPITATION ACROSS THE AREA WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT...AND ESPECIALLY TOWARD DAYBREAK. PRECIPITATION WILL LAST THROUGH MUCH OF FRIDAY. ANY ACCUMULATIONS OF SNOW AND SLEET SHOULD BE LESS THAN AN INCH. FREEZING RAIN MAY GENERATE A COATING OF ICE UP TO TWO TENTHS OF AN INCH THICK...COATING ELEVATED SURFACES SUCH AS TREES AND POWER LINES. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS...AND USE CAUTION WHILE DRIVING. THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. $$
000 WWUS41 KRNK 220327 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1027 PM EST THU FEB 21 2008 ...WINTRY MIX EXPECTED LATE TONIGHT INTO FRIDAY... .A COMPLEX LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE GULF COAST STATES OVERNIGHT...AND ACROSS THE MID ATLANTIC REGION FRIDAY. AS IT DOES...MOISTURE ASSOCIATED WITH IT WILL STREAM ACROSS OUR AREA...WITH THE BULK OF THE PRECIPITATION FRIDAY MORNING. BECAUSE OF THE LATE START...MOST OF THE PRECIPITATION WILL BE IN THE FORM OF RAIN OR FREEZING RAIN. ANY ACCUMULATIONS OF A SNOW OR SLEET WILL BE LEES THAN AN INCH. ICING FROM FREEZING RAIN SHOULD NOW ALL BE UNDER ONE QUARTER OF AN INCH. THE FREEZING RAIN WILL GRADUALLY END BY FRIDAY AFTERNOON WHEN SURFACE TEMPERATURES WARM ABOVE FREEZING EVEN IN THE COLDEST VALLEYS. NCZ001>003-018-019-VAZ016-017-032-221130- /O.CAN.KRNK.IS.W.0002.000000T0000Z-080222T1700Z/ /O.EXA.KRNK.WW.Y.0003.000000T0000Z-080222T1700Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...GALAX...FLOYD...STUART 1027 PM EST THU FEB 21 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 12 PM EST FRIDAY... ...ICE STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM EST FRIDAY. THE ICE STORM WARNING HAS BEEN CANCELLED. PATCHY LIGHT WINTERY PRECIPITATION ACROSS THE AREA WILL BECOME MORE WIDESPREAD TOWARD DAYBREAK. AS THE PRECIPITATION BECOMES MORE WIDESPREAD IT WILL BE IN THE FORM OF RAIN OR FREEZING RAIN. THE FREEZING RAIN WILL GRADUALLY TAPER OFF BY AFTERNOON AS TEMPERATURES SLOWLY RISE ABOVE FREEZING. THE FREEZING RAIN MAY GENERATE A COATING OF ICE UP TO TWO TENTHS OF AN INCH THICK... COATING ELEVATED SURFACES SUCH AS TREES AND POWER LINES. ROADS MAY BECOME ICY...ESPECIALLY BRIDGES AND OVERPASSES. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS...AND USE CAUTION WHILE DRIVING. THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. $$ NCZ004>006-020-VAZ007-009>015-018>020-022>024-033>035-043>047-058- 059-WVZ042>045-221130- /O.CON.KRNK.WW.Y.0003.000000T0000Z-080222T1700Z/ STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD... HINTON...UNION...LEWISBURG 1027 PM EST THU FEB 21 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST FRIDAY. PATCHY LIGHT WINTERY PRECIPITATION ACROSS THE AREA WILL BECOME MORE WIDESPREAD TOWARD DAYBREAK. THE PRECIPITATION MAY BEGIN AS SNOW OR SLEET...BUT SHOULD BE EITHER RAIN OR FREEZING RAIN AS IT BECOMES WIDESPREAD. THE FREEZING RAIN WILL GRADUALLY TAPER OFF BY AFTERNOON AS TEMPERATURES SLOWLY RISE ABOVE FREEZING. FREEZING RAIN MAY GENERATE A COATING OF ICE UP TO TWO TENTHS OF AN INCH THICK...COATING ELEVATED SURFACES SUCH AS TREES AND POWER LINES. ROADS MAY BECOME ICY...ESPECIALLY BRIDGES AND OVERPASSES A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS...AND USE CAUTION WHILE DRIVING. THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. $$
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this ice storm warning went out at Feb 21, 3:36 PM EST, 12 minutes earlier.
Area forecast discussion, Feb 21, 3:36 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EST THU FEB 21 2008
.SYNOPSIS...
TONIGHT THROUGH FRIDAY NIGHT...A COMPLEX LOW PRESSURE SYSTEM WILL
MOVE FROM THE LOWER MISSISSIPPI VALLEY TO THE CAROLINAS AND OFF THE
EAST COAST.
&&
.NEAR TERM /THROUGH FRIDAY/...
FOLLOWING A BLEND OF THE 00Z ECWMF/12Z GFS WITH THIS STORM SYSTEM.
GOING WITH AN ICE STORM WARNING ALONG THE BLUE RIDGE FROM
PATRICK/FLOYD COUNTY SOUTHWEST TO WATAUGA/WILKES COUNTY...WHERE A
QUARTER INCH OF ICE EXPECTED TO ACCUMULATE TONIGHT THROUGH FRIDAY
MORNING. THE REST OF THE AREA WILL BE UNDER A WINTER WX ADVISORY.
THIS WILL RUN TIL NOON FRIDAY. LOOKING AT TWO AREAS OF
PRECIPITATION ON THE REGIONAL RADAR ATTM. ONE OVER THE OHIO VALLEY
WILL STILL BRING LIGHT SNOW/SLEET TO SE WV/THE HIGHLANDS AND
PORTIONS OF SW VA THIS EVENING...BUT AS SHORTWAVE DIGGING INTO THE
MIDWEST PUSHES SOUTHEAST...THIS SHOULD BRING THAT AREA TO THE
NORTH OF MOST OF OUR CWA. SECOND BATCH OVERRUNNING QUASISTATIONARY
FRONT ALONG THE GULF COAST BEGINNING TO SHIFT NORTHEAST INTO
UPSTATE SC. THIS WILL BE THE AREA THAT BRINGS THE MAJORITY OF OUR
PRECIP. LOOKS LIKE SNOW/SLEET WORKING INTO THE SRN CWA THIS
EVENING...WITH WARMER AIR OVERRIDING THE SHALLOW SUBFREEZING AIR
OVERNIGHT SWITCHING PRECIP TO FREEZING RAIN. THE MAIN ISSUE WITH
THIS WILL BE THE QPF. IT LOOKS LIKE THE HEAVIEST PRECIP WILL PASS
BY TO OUR SOUTH...SO EXCEPT FOR ALONG THE PARKWAY IN THE
WARNING...ICE AMOUNTS WILL BE AROUND 2/10S OR LESS...AND THE
HIGHEST OF THIS WILL BUFFER THE WARNED AREA. AN INCH OR TWO OF
SNOW AND SLEET ALSO IS POSSIBLE FURTHER NORTH WHERE THE AIR WILL
BE COLDER ALOFT FOR A LITTLE WHILE LONGER...NAMELY BATH COUNTY
EAST TO AMHERST COUNTY.
PRECIP TRANSITIONS TO RAIN AS THE WARM NOSE PUSHES NORTH WITH
TYPICAL WEDGE EROSION DURING THE DAY. EXPECT MAJORITY OF THE AREA
TO BE ALL RAIN BY MIDDAY FRIDAY WITH LINGERING FRZR IN THE
HIGHLANDS/SRN SHD VLY AND BLUE RIDGE NORTH OF PEAKS OF OTTER.
TEMPS WARMING INTO THE UPPER 30S TO 40S SHOULD MELT AWAY ANY ICE
AS WILL THE RAIN.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
TIMING OF ENDING OF PRECIP LOOKS TO BE QUICKER BUT HELD ON TO IT
INTO THE EVENING AS WEAK LOW PRESSURE WAVE HANGS BACK OVER THE
BLUE RIDGE. DRY SLOT WORKS IN FROM THE SOUTH ERODING THE DEEPER
MOISTURE. EXPECTING A TRANSITION TO LIGHT RAIN/SNOW SHOWERS ON
THE BACKSIDE WITH A NW FLOW. AIR MASS NOT THAT COLD BEHIND THIS
SYSTEM AS UPPER FLOW IS MORE WESTERLY. BY SATURDAY...EXCEPT FOR
SOME WESTERN SLOPES RAIN/SNOW SHOWERS...SHOULD BE DRY AND MILDER
AS TEMPS WARM CLOSE TO 60 IN SOUTHSIDE VIRGINIA. HIGH PRESSURE
SETTLES OVER THE AREA SATURDAY NIGHT...FOLLOWED CLOSELY BY
SHORTWAVE DRIVING INTO THE TN VLY/GULF COAST STATES. THIS WILL
GENERATE WEAK OVERRUNNING ACROSS THE SRN CWA SUNDAY WITH LIGHT
RAIN/SNOW POSSIBLE AS COLDER SURGES SWD.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWING THE ECWMF THIS PERIOD. HIGH PRESSURE OVER THE AREA
MONDAY WILL GIVE WAY TO A COLD FRONT PUSHING ACROSS TUESDAY.
LOOKING AT MAINLY RAIN SHOWER WITH THIS FEATURE. UPPER TROUGH
DIVES SOUTH BEHIND THIS FRONT SENDING IN ANOTHER SURGE OF COLD
AIR...AFTER A BRIEF WARMUP FOR EARLY IN THE WEEK. WED-
THU...OUTSIDE OF MOUNTAIN RAIN/SNOW SHOWERS...THE REST OF THE
FORECAST WILL BE DRY/COLD.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SCATTERED TO BROKEN LOW DECK CAN BE FOUND UNDERNEATH INCREASING
UPPER LEVEL MOISTURE. ACRTIC HIGH PRESSURE WITH VERY DRY AIRMASS
TO OUR NORTH IS BATTLING INCREASED MOISTURE FROM THE SOUTH AND
WEST. MOISTURE WILL EVENTUALLY WIN OUT AS THE HIGH BEGINS TO
RETREAT. HOWEVER...SHALLOW WEDGE OF SUBFREEZING COLD WILL REMAIN
IN PLACE ALONG AND JUST EAST OF THE MTNS AND THIS WILL POSE A
P-TYPE ISSUE TONIGHT AND EARLY FRIDAY.
THICKENING AND LOWERING CIGS CAN BE ANTICIPATED TONIGHT WITH ONSET
OF PRECIP BETWEEN 00-06 UTC. A WINTRY MIX CAN BE EXPECTED AT THE
ONSET WITH SNOW AND SLEET...THEN TRANSITIONING TO ALL FREEZING
RAIN AS WARMER AIR MOVE IN ALOFT. CEILINGS AND VISIBILITIES WILL
ALSO PROGRESS LOWER TO MVFR THEN IFR VALUES BY 06Z. AS
TEMPERATURES WARM ABOVE FREEZING ON FRIDAY THE PRECIPITATION WILL
CHANGE TO RAIN.
THIS SYSTEM WILL BE SLOW TO EXIT THE AREA WITH LOW CLOUDS AND
LIGHT PRECIPITATION PERSISTING INTO SATURDAY MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 12 PM EST FRIDAY FOR VAZ007-
009>015-018>020-022>024-033>035-043>047-058-059.
ICE STORM WARNING UNTIL 12 PM EST FRIDAY FOR VAZ016-017-032.
NC...WINTER WEATHER ADVISORY UNTIL 12 PM EST FRIDAY FOR NCZ004>006-
020.
ICE STORM WARNING UNTIL 12 PM EST FRIDAY FOR NCZ001>003-018-
019.
WV...WINTER WEATHER ADVISORY UNTIL 12 PM EST FRIDAY FOR WVZ042>045.
&&
SYNOPSIS...AMS/WP
NEAR TERM...DS/PM/WP
SHORT TERM...WP
LONG TERM...WP
AVIATION...PMHazardous weather outlook, Feb 21, 5:28 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 528 AM EST THU FEB 21 2008 NCZ004>006-020-VAZ007-009>015-018>020-022>024-033>035-043>047-058- 059-WVZ042>045-221030- STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 528 AM EST THU FEB 21 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 12 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ016-017-032-221030- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-CARROLL-FLOYD-PATRICK- 528 AM EST THU FEB 21 2008 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:48 AM EST | Winter Storm Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 11 hr |
| Feb 21, 4:48 AM EST | Winter Weather Advisory | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 31 hr |
Nearby
Ice Storm Warnings in North Carolina, 2008Ice Storm Warnings in Virginia, 2008Every ice storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.